Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2020, 5:23 PM EDT for Braxton County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 5:23 PM EDT (21:23 UTC)
- Expired
- May 29, 2020, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
784
WUUS51 KRLX 292123
SVRRLX
WVC007-292200-
/O.NEW.KRLX.SV.W.0065.200529T2123Z-200529T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
523 PM EDT Fri May 29 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Braxton County in north central West Virginia...
* Until 600 PM EDT.
* At 523 PM EDT, a severe thunderstorm was located 7 miles southwest
of Gassaway, or 9 miles southwest of Sutton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sutton, Gassaway, Flatwoods, Little Birch, Frametown, Strange Creek
and Centralia.
This includes the following highways...
Interstate 79 between mile markers 49 and 69.
Route 19 between mile markers 64 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3858 8059 3855 8078 3856 8078 3856 8079
3854 8081 3853 8089 3854 8090 3863 8091
3876 8061 3862 8054
TIME...MOT...LOC 2123Z 249DEG 33KT 3861 8088
HAIL...<.75IN
WIND...60MPH
$$
HART2 follow-up statements
121
WWUS51 KRLX 292141
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
541 PM EDT Fri May 29 2020
WVC007-292200-
/O.CON.KRLX.SV.W.0065.000000T0000Z-200529T2200Z/
Braxton WV-
541 PM EDT Fri May 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN BRAXTON COUNTY...
At 540 PM EDT, a severe thunderstorm was located over Sutton, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sutton, Flatwoods and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3858 8059 3857 8069 3860 8073 3862 8078
3869 8075 3876 8061 3862 8054
TIME...MOT...LOC 2140Z 249DEG 33KT 3867 8069
HAIL...<.75IN
WIND...60MPH
$$
HART744
WWUS51 KRLX 292151
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
551 PM EDT Fri May 29 2020
WVC007-292201-
/O.EXP.KRLX.SV.W.0065.000000T0000Z-200529T2200Z/
Braxton WV-
551 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRAXTON COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3858 8059 3857 8069 3860 8073 3862 8078
3869 8075 3876 8061 3862 8054
TIME...MOT...LOC 2151Z 249DEG 33KT 3870 8058
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:03 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 29, 3:03 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 303 PM EDT Fri May 29 2020 .SYNOPSIS... Convection/active weather ahead of a cold front. High pressure for the weekend. Warming trend with disturbances middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 235 PM Friday... Showers and thunderstorms are moving into the area ahead of a cold front, which is along a trough associated with a surface low to the far north of the area. Some of the thunderstorms may be severe with damaging wind gusts and large hail possible, particularly in the northeast part of the area. The cold front should move through this evening into tonight, with showers likely along the front as it passes. Showers will linger longest along the east and in the mountains, tapering out by Saturday morning. Saturday should be on the cooler side and dry as high pressure begins to approach the area. Temperatures on Friday night will be in the 50s to low 60s across the lowlands with mid to high 50s for the higher elevations. Saturday's temperatures will be around normal for this time of the year with low to mid 70s for the lowlands and in the 60s to lower 70s in the mountains. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 243 PM Friday... Sfc weather guidance shows a broad high pressure over and west of the Great Lakes region. Models bring this high pressure southeast to cover the entire OH Valley and WV Sunday and Monday. This will result in a dry and cooler weather through early next week. By Tuesday, the center of the high pressure will shift east along the Mid Atlantic coast. This location will bring back the southwest flow locally to warm up temperatures to normal levels. Temperatures will start about 9 degrees below normal for highs on Sunday, generally under 70 degrees. Then, expect a gradual warming reaching normal values by Tuesday. Lows will remain below normal Sunday and Monday nights generally in the low to mid 40s lowlands, ranging to the mid 30s highest peaks of our northeast mountains. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 247 PM Friday... By mid week, a slow moving cold front approaches the area from the north. At this time, it looks like this feature will stay north of the area Wednesday and Wednesday night. Meanwhile, an upper ridge develops over the Gulf states keeping the local area under northwest flow aloft. An upper level short wave drops under northwest flow Wednesday night into early Thursday increasing chances for showers or storms. This feature will push a cold front to reach portions of southeast OH Thursday afternoon. Abundant moisture from the Gulf of Mexico will advect into the region to enhance bouyancy. PWATs will increase to 1.8 inches by Thursday afternoon. Dynamic instability looks rather weak for this period. However, showers and storms are likely under juicy unstable conditions. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM Friday... Thunderstorms are possible over the next few hours near and at the sites, starting with the more southwestern sites, moving toward the northeast. Visibilities and ceilings could drop briefly in these storms and wind gusts are also possible. Rain showers will likely continue through the evening and beginning of the night as a cold front moves through the area tonight. Ceilings will likely lower to MVFR for most sites behind the cold front. Fog may also form late tonight through tomorrow morning, leading to IFR ceilings and visibilities, most likely at EKN, BKW, and CRW. The other sites may also fog and have MVFR in visibilities and possibly ceilings, however it could be possible that these sites drop down into the IFR range as well. Conditions should begin to improve to VFR conditions around sunrise. Winds may be gusty at times during thunderstorms. Overall, winds begin the period from the southwest around 5-10KTs, becoming light overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: TSRA timing may vary. Fog and IFR conditions may vary for the sites. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H M H M PKB CONSISTENCY H H H H H H H H M H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR river valley fog possible Saturday night and Sunday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/CG NEAR TERM...CG SHORT TERM...ARJ LONG TERM...ARJ AVIATION...CG
Hazardous weather outlook, May 29, 3:28 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 328 AM EDT Fri May 29 2020 OHZ076-WVZ009>011-019-020-028>032-039-040-521>526-300730- Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms today. Damaging winds are the main threat, but large hail cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-083>087-VAZ004-WVZ006>008-013>018-024>027-033-034- 515>520-300730- Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- Buchanan-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for portions of southeast Ohio, portions of southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for severe thunderstorms today. Damaging winds and hail are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-WVZ005-300730- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Wayne- 328 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southwest Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 29, 3:33 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT Fri May 29 2020
WVZ014-015-292015-
Kanawha-Putnam-
333 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM AND NORTHWESTERN
KANAWHA COUNTIES...
At 332 PM EDT, a strong thunderstorm was located near Hurricane, or 7
miles southwest of Nitro, moving east at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Sissonville, Poca, Cross Lanes, Pinch, Institute, Tornado,
Elkview and Teays Valley.
This includes the following highways...
Interstate 79 between mile markers 1 and 13.
Interstate 77 in West Virginia between mile markers 101 and 117.
Interstate 64 in West Virginia between mile markers 39 and 57.
Route 119 near mile marker 80.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3857 8165 3856 8163 3858 8158 3861 8152
3857 8150 3855 8147 3855 8146 3838 8139
3832 8189 3833 8192 3831 8194 3830 8201
3842 8204
TIME...MOT...LOC 1932Z 251DEG 26KT 3837 8196
HARTSpecial weather statement, May 29, 3:51 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT Fri May 29 2020
WVZ026-515-292015-
Northwest Raleigh-Boone-
351 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH AND
SOUTHEASTERN BOONE COUNTIES...
At 351 PM EDT, a strong thunderstorm was located over Bald Knob, or
18 miles southeast of Madison, moving east at 35 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Bald Knob, Naoma, Dorothy, Stickney, Arnett and Artie.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3781 8164 3789 8167 3797 8143 3797 8139
3798 8135 3795 8132 3794 8130 3789 8130
3789 8127 3786 8126 3779 8160
TIME...MOT...LOC 1951Z 249DEG 33KT 3785 8161
HARTSpecial weather statement, May 29, 4:07 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Fri May 29 2020
WVZ013-015-292030-
Kanawha-Lincoln-
407 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA AND
NORTHEASTERN LINCOLN COUNTIES...
At 406 PM EDT, a strong thunderstorm was located 7 miles northwest of
Julian, or 9 miles east of Hamlin, moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
South Charleston, Alum Creek, Tornado, Griffithsville, Sweetland,
Sod and Yawkey.
This includes Route 119 between mile markers 63 and 77.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3830 8205 3827 8199 3832 8192 3836 8169
3822 8164 3823 8170 3822 8173 3821 8172
3820 8174 3823 8178 3821 8179 3821 8181
3819 8181 3821 8184 3819 8185 3817 8200
3830 8206
TIME...MOT...LOC 2006Z 254DEG 33KT 3824 8193
HARTSpecial weather statement, May 29, 4:27 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
427 PM EDT Fri May 29 2020
WVZ015-026-292100-
Boone-Kanawha-
427 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTH
CENTRAL BOONE COUNTIES...
At 427 PM EDT, a strong thunderstorm was located near Alum Creek, or
9 miles southwest of Charleston, moving east at 30 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle, Coal Fork
and Ashford.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 100.
West Virginia Turnpike between mile markers 84 and 95.
Route 119 near mile marker 63, and between mile markers 69 and 75,
and near mile marker 79.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3822 8182 3822 8180 3824 8182 3825 8181
3826 8181 3826 8180 3828 8181 3831 8179
3838 8152 3819 8148 3817 8181 3821 8184
3822 8184
TIME...MOT...LOC 2027Z 256DEG 25KT 3825 8175
HARTSpecial weather statement, May 29, 5:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
505 PM EDT Fri May 29 2020
WVZ019-292130-
Ritchie-
505 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT RITCHIE COUNTY...
At 505 PM EDT, a strong thunderstorm was moving into western
Ritchie County, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Mountain, Pike, Nutter Farm, Berea, Petroleum and Highland.
This includes Route 50 in West Virginia between mile markers 24 and
45.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3936 8088 3929 8089 3927 8091 3913 8083
3908 8126 3913 8129 3914 8132 3915 8133
3918 8130 3920 8130 3926 8127 3927 8123
3929 8123 3933 8108 3932 8106 3935 8101
3934 8096 3936 8094 3938 8090
TIME...MOT...LOC 2105Z 251DEG 24KT 3917 8131
HARTSpecial weather statement, May 29, 5:19 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
519 PM EDT Fri May 29 2020
WVZ028-292145-
Braxton-
519 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRAXTON COUNTY...
At 519 PM EDT, a strong thunderstorm was located 7 miles east of Big
Otter, or 11 miles southwest of Sutton, moving east at 40 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sutton, Gassaway, Flatwoods, Frametown, Strange Creek, Servia,
Centralia and Wilsie.
This includes the following highways...
Interstate 79 between mile markers 45 and 70.
Route 19 between mile markers 66 and 68.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3862 8054 3854 8091 3854 8092 3856 8091
3857 8093 3858 8093 3860 8097 3866 8098
3875 8064 3862 8053
TIME...MOT...LOC 2119Z 249DEG 33KT 3860 8091
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:00 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 34 min |
| May 28, 8:16 PM EDT | Special Weather Statement | RLX | Boone | 29 min |
| May 28, 8:19 PM EDT | Special Weather Statement | RLX | Boone, Kanawha | 26 min |
| May 28, 9:06 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 114 min |
| May 28, 9:46 PM EDT | Flash Flood Warning | RLX | Jackson, Roane | 3 hr |
| May 28, 10:20 PM EDT | Flash Flood Warning | RLX | Jackson, Wirt, Wood | 3 hr |
| May 29, 1:46 PM EDT | Special Weather Statement | RLX | McDowell | 29 min |
| May 29, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 34 min |
| May 29, 2:44 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 46 min |
| May 29, 2:52 PM EDT | Special Weather Statement | RLX | Wyoming | 23 min |
| May 29, 3:33 PM EDT | Special Weather Statement | RLX | Putnam | 42 min |
| May 29, 3:51 PM EDT | Special Weather Statement | RLX | Raleigh | 24 min |
| May 29, 4:07 PM EDT | Special Weather Statement | RLX | Lincoln | 23 min |
| May 29, 4:27 PM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| May 29, 5:05 PM EDT | Special Weather Statement | RLX | Ritchie | 25 min |
| May 29, 5:19 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.